Anyone have experience with SSRI/Effexor withdrawl?

  1. Hi,

    I've stopped taking Effexor (with my doctor's knowledge and support), and am now going through AWFUL withdrawl symptoms. I've been having them for about 1 1/2 weeks. Headache, nausea, extreme dizziness, and electrical zapping feelings, also tingling in fingers. It's like I'm being electricuted.

    I put a call into my doctor, but I was wondering if anyone has had experience with this. How long does it last? I wasn't taking a high dose, only 75 mg, then down to 37.5. Before that I was taking 37.5 mg Paxil. Do you think over the counter motion sickness medication would help me with the dizziness?

    I have two exams this week, and can barely function. I only feel good if I stay in one place and don't move my head or eyes.

    Thanks in advance for any advice.

    Melanie
    •  
  2. 55 Comments

  3. by   OBNURSEHEATHER
    Something interesting I found.....

    http://depression.about.com/library/weekly/aa052598.htm

    Hope you're feeling better soon!

    Heather
  4. by   RN-PA
    Did you do any tapering or just go from 75 mg to 37.5, then stop? When I weaned off Paxil 20 mg after taking it for 1 1/2 years, I was so scared about withdrawl, that I tapered off over a couple of months. 20/15/20/15 etc, every other day for a week or two, then 15 mg for a week, then 15/10/15/10/15 etc for another two weeks, till I was down to taking 5/2.5/5/2.5 etc. (My pill-cutter got quite the workout.)

    Is there any way you could go back on a low dose for a while and then taper very slowly like I did? My side effects were minimal except for those occassional mild electrical brain zappings.
  5. by   NurseGirlKaren
    I was going to suggest the same thing as RN-PA. I stopped cold turkey and had to start taking it again so I could slowly taper it. Otherwise, intractable dizziness.

    Good luck!
  6. by   P_RN
    Dizziness, AND nausea AND vomiting AND confusion. Taper.
  7. by   fab4fan
    Those are some of the same sx I had when taking Paxil; I developed "serotonin syndrome"...very serious side effect. Was in ICU for 3 days, then M/S for additional 2 days; when the doc tried it again I was hosp on M/S for 6 dy.

    Never stop an SSRI abruptly; those sx may last for days-wks...took me almost a month until I was better.
  8. by   RN-PA
    I stopped taking Paxil for many reasons, but one of the many was fear that I'd have to be NPO in the future (emergency surgery, for example), and I was scared of stopping Paxil abruptly without tapering. When you consider how many people are taking SSRI's, it's a wonder that we don't see more patients with this serotonin syndrome or other withdrawl symptoms on our units, post-op or after being NPO for bowel obstruction, etc.
  9. by   sphinx
    Paxil and Effexor are the 2 antidepressants most people have really bad times getting off off, due to withdrawl symptoms. Paxil is easier to taper, as it is a pill, which you can cut. As you may know, Effexor is a capsule, so no cutting. What I don't know for sure is, if there is any way to get a lower dose so you *can* taper. I thought 37.5 was the lowest dose cap......does it come in an elixir? Some antidepressants do. If so, maybe your MD would be willing to work with you on a tapering schedule. In any case, a frank discussion with your doctor would be helpful. A good doctor should have some ideas, as this is not an uncommon problem. As for over the counter motion sickness remedies, well, I wonder if they make you sleepy? I know the perscription one I have taken does. Maybe that thing you wear on your wrist would help? I'm not "up" on that kind of stuff.
    When I took Effexor I was on the max dose, and was able to taper off over a few weeks, and had no problems. I'm sorry you are having these symptoms. I've heard they are just horrible. I hope you can find some relief. Good luck.
  10. by   kids
    I take Effexor XR 225 mg/day for chronic pain, I start getting the w/d effects if I miss ONE dose, I spent 6 weeks tapering down to 150mg/day (and went back up the day after my grandson was born).

    If it were me I would go back on the 37.5 and take it for say 2-3 days in a row then skip 1 day, take for 2, skip 1 day for 2 weeks or so then go to QOD for a couple of weeks then try cold turkey from there. One of the *good* things about it are if the sx get to be to much ONE dose will stop them for 24-48 hours.

    Like I said tho: If it were ME.
    Last edit by kids on Oct 6, '04
  11. by   RN-PA
    I didn't realize Effexor was in capsule form... Pretty difficult to taper, but kids-r-fun's idea of skipping days sounds like a good method.
  12. by   kids
    Originally posted by RN-PA
    I didn't realize Effexor was in capsule form... Pretty difficult to taper, but kids-r-fun's idea of skipping days sounds like a good method.
    The sustained release form (XL) is capsule...the regular stuff is tablets.

    BTW...some usless information (then again, maybe not): the little granules in Efferor XL are not digestable and "pass thru" intact.
  13. by   PennyLane
    Thanks so much for your replies. I'm worried about going back on it now in the hopes that I'm nearing the end. The last full dose I took was a week ago last Thursday. By Saturday night I started feeling the symptoms, and Sunday was awful. Sunday night I came home and opened the capsule and put a few pellets on my tongue. About 10. I did feel better in an hour. On Tuesday I tried the same thing, but with 7 pellets. No effect. Thursday did 7 pellets again, no effect. Since then I've taken nothing.

    My doctor was out today, but he will be in tomorrow. I'll ask his advice. I'm surprised that he didn't mention the possibility of ANY side effects after stopping, but then again I didn't ask.

    I took some Dramamine earlier, but it didn't help. Oh well.

    I'm going to study for my exam tomorrow, and hope I make it through 8 hours of work and then my exam. Only to come home and study for my lab practical after Wednesday night's lecture.
  14. by   HazeK
    I "cold turkey'd" off effexor when script ran out...

    no side effects....

close